I've never been one to take many medications but recently I've been having such severe menstrual cramps that I have to take some kind of medicine to remain functional throughout the day. When I take anything containing Aspirin I get really sick with symptoms including: running nose , asthma attacks, anxiety, and a rapid heart beat, so I've been taking low doses of Tylenol once a month. Recently I've noticed when I take Tylenol I get rather fatigued and get a runny nose. Every month I take Tylenol these symptoms have gotten progressively worse until today when I took some Tylenol I started having the exact same reaction I do when I take Aspirin. Is it possible I have developed an allergy to both Aspirin and Tylenol? What do I do now, move onto Ibuprofen and hope that some how my body doesn't eventually try to reject that as well?
I'm pretty upset about this considering a very large amount of drugs contain either aspirin or acetaminophen :(
Hi, welcome to the forum, we can appreciate the problem you are going through. You are having a history of dysmenorrhea.
The risk factors are longer cycles/duration of bleeding, irregular or heavy menstrual flow, premenstrual symptoms, pelvic inflammatory disease, structural changes like fibroid uterus, heavy smoking etc.
You need to undergo pelvic ultrasound to rule out the cause. It can be managed by application of heat to lower abdomen, exercise, behavioral modification and pain killers will help to relieve the pain.
From your history it suggest that you are allergic to aspirin, aspirin is known to worsen the symptoms in asthma, hence should be avoided. There is less likely for you to have allergy towards tylenol. You can check whether you have allergy towards some other allergens you are exposed to (dust, pollens, food allergy, high humidity etc.). Once you point out a allergen, the further exposure should be avoided.
If this doesn't work, if there is allergy to tylenol, you can go for combination of mefenamic acid with dicyclomine after consultation from gynecologist. This will sure help as they are very effective in relieving the symptoms. Take care and regards.
You need to consult gynecologist for further evaluation. Take care and regards.
A number a years ago the connection between NSAIDs (non-steroidal anti-inflammatory drugs - aspirin, ibuprofin, Aleve, naproxin...) and increased asthma risk was made public. I had mild asthma attacks at the time with ibuprofin and stopped taking them. Within the last year, reports started coming out that Tylenol (acetaminophen) can also trigger asthma attacks. Honestly, you are not alone. My allergist is more concerned about the newer acetominophen reports and is planning desensitizing me to aspirin and ibuprophen. You might need to carry an epi-pen, and you can help to control some of your reaction by taking an antihistamine. A liquid would be best as it gets into the system faster than pills.
My recommendation is DO NOT try ibuprophen. Cross reactions between NSAIDs are VERY common. See you dr for a good exam to find the cause of the increased pain as Dr. Rajput said and hopefully something can be done to treat the cause and not just the symptom. Also talk to an allergist about treating the pain medicine allergies.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.